Skip to content

    Heart Disease Health Center

    Font Size
    A
    A
    A

    Should You Take Daily Aspirin for Your Heart?

    Take the Right Amount continued...

    Taking higher doses, like 325 mg, increases the risk of bleeding and stomach side effects, says Orly Vardeny, PharmD, an associate professor at the University of Wisconsin-Madison School of Pharmacy. “For that reason, we stick with 81 mg, because we know it works, and it's less likely to cause some of these side effects.”

    Some aspirin tablets have a coating that lets them break down in your small intestine, rather than the stomach. If you get an upset tummy from the drug, coated tablets may be helpful. But they won't reduce your chances of stomach bleeding.

    Some Pain Medicines Don’t Mix

    Aspirin is in a class of drugs known as NSAIDs. These pain meds are good for easing inflammation in your body, but they also make stomach bleeding more likely.

    More than 100,000 people who take NSAIDs (including aspirin) are hospitalized for this serious problem every year. Of all the people who have stomach bleeding due to NSAIDs, 40% take low-dose aspirin daily, Cryer says.

    You're more likely to have the problem if you take more than one type of NSAID. “When you take aspirin along with a pain medicine of the same class, like ibuprofen, you increase your risk of having a bleed by six-fold,” Cryer says.

    If you have long-term pain, ask your doctor what drug to take with daily aspirin. He may prescribe you something or suggest over-the-counter acetaminophen. It's not an NSAID.

    “For pain relief, especially in older adults that may have things like arthritis, the safest option for pain relief is acetaminophen,” Vardeny says, “because it doesn't have the same risk for stomach effects and bleeding.”

    If your doctor wants you to take another NSAID along with your daily aspirin, he may also prescribe a drug called a proton-pump inhibitor, which works in your stomach to lower the odds of bleeding.

    When to Avoid Aspirin

    Don't take the drug if you're allergic to it.

    Talk to your doctor if you take blood thinners, because aspirin can mix poorly with them. “The risk of having a GI bleed is further increased,” Cryer says. “Unfortunately, the people who need blood thinners and aspirin tend to be the same.”

    1 | 2
    Reviewed on December 23, 2015

    Today on WebMD

    x-ray of human heart
    A visual guide.
    atrial fibrillation
    Symptoms and causes.
     
    heart rate graph
    10 things to never do.
    heart rate
    Get the facts.
     
    empty football helmet
    Article
    red wine
    Video
     
    eating blueberries
    Article
    Simple Steps to Lower Cholesterol
    Slideshow
     
    Inside A Heart Attack
    SLIDESHOW
    Omega 3 Sources
    SLIDESHOW
     
    Salt Shockers
    SLIDESHOW
    lowering blood pressure
    SLIDESHOW